Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 41, NWS San Angelo, TX

May 31, 2024McCulloch County, Texas

NWS San Angelo, TX issued this tornado warning at May 31, 2024, 5:05 PM CDT for McCulloch County, Texas. It was in force for 40 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2024, 5:05 PM CDT (22:05 UTC)
Expired
May 31, 2024, 5:45 PM CDT
In force
40 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
3.0 in

County McCulloch County, TX

The radar

The San Angelo radar (KSJT), 103 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:12 PM CDTTSTM WND DMGLohn, TXLohn ISD school roof got blown off by wind and is in the middle of the street just east of FM2635.
May 31, 5:15 PM CDTTORNADO2 Ese Lohn, TXBrief tornado touched down at the cross section of Hwy 283 & CR312 at 5:15PM, reported in by trained storm spotter.
May 31, 5:15 PM CDTTORNADO2 Ese Lohn, TXBrief tornado touched down at the cross section of Hwy 283 & CR312 at 5:15PM, reported in by trained storm spotter.
May 31, 5:15 PM CDTTORNADO2 Ese Lohn, TXBrief tornado touched down at the cross section of Hwy 283 & CR312 at 5:15PM, reported in by trained storm spotter.
May 31, 5:15 PM CDTTORNADO4 Se Lohn, TXPlacid FD official reported in a tornado on ground 4 miles N of FM1121 between Hwy 283 and CR 300.
May 31, 5:30 PM CDTTSTM WND DMG6 W Brady, TXReport from mPING: 1-inch tree limbs broken; Shingles blown off.
May 31, 5:32 PM CDTTSTM WND DMG6 W Brady, TXReport from mPING: 1-inch tree limbs broken; Shingles blown off.
May 31, 5:35 PM CDTTSTM WND GST 633 Nne Brady, TX
May 31, 5:44 PM CDTHAIL 1.51 Ne Brady, TXReport from mPING: Ping Pong Ball (1.50 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-297 m²/s²
0-3 km storm-relative helicity
-240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WFUS54 KSJT 312205
TORSJT
TXC307-312245-
/O.NEW.KSJT.TO.W.0041.240531T2205Z-240531T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
505 PM CDT Fri May 31 2024

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Central McCulloch County in west central Texas...

* Until 545 PM CDT.

* At 504 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Lohn, moving south at 25 mph.

  HAZARD...Tornado and hail up to three inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Brady and Brady Lake around 520 PM CDT.

Other locations impacted by this tornadic thunderstorm include The
Intersection Of Us-190 And Ranch Road 1311 and Fife.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3136 9953 3141 9935 3106 9922 3099 9949
TIME...MOT...LOC 2204Z 349DEG 22KT 3129 9942 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...3.00 IN

$$

JW
3 follow-up statements
030 
WWUS54 KSJT 312215
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
515 PM CDT Fri May 31 2024

TXC307-312245-
/O.CON.KSJT.TO.W.0041.000000T0000Z-240531T2245Z/
McCulloch TX-
515 PM CDT Fri May 31 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR CENTRAL
MCCULLOCH COUNTY...

At 515 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Brady Lake, moving south at 25 mph.

HAZARD...Tornado and three inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Brady and Brady Lake around 520 PM CDT.

Other locations impacted by this tornadic thunderstorm include The
Intersection Of Us-190 And Ranch Road 1311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3132 9952 3137 9933 3106 9922 3099 9949
TIME...MOT...LOC 2215Z 349DEG 22KT 3122 9940 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...3.00 IN

$$

JW
855 
WWUS54 KSJT 312225
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
525 PM CDT Fri May 31 2024

TXC307-312245-
/O.CON.KSJT.TO.W.0041.000000T0000Z-240531T2245Z/
McCulloch TX-
525 PM CDT Fri May 31 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR CENTRAL
MCCULLOCH COUNTY...

At 524 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Brady, moving southeast at 25 mph.

HAZARD...Tornado and three inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Brady around 530 PM CDT.

Other locations impacted by this tornadic thunderstorm include The
Intersection Of Us-190 And Ranch Road 1311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3131 9950 3137 9933 3106 9922 3099 9949
TIME...MOT...LOC 2224Z 328DEG 23KT 3117 9935 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...3.00 IN

$$

JW
696 
WWUS54 KSJT 312233
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
533 PM CDT Fri May 31 2024

TXC307-312245-
/O.CON.KSJT.TO.W.0041.000000T0000Z-240531T2245Z/
McCulloch TX-
533 PM CDT Fri May 31 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR SOUTH
CENTRAL MCCULLOCH COUNTY...

At 533 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Brady, moving southeast at 25 mph.

HAZARD...Tornado and three inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central McCulloch County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3120 9941 3125 9929 3106 9922 3101 9941
TIME...MOT...LOC 2233Z 336DEG 24KT 3112 9929 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...3.00 IN

$$

JW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 1:36 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 31, 1:36 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
136 PM CDT Fri May 31 2024

...New SHORT TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 136 PM CDT Fri May 31 2024

The latest severe weather/mesoanalysis analysis shows a dryline
well to our west over the Trans Pecos to a weak surface low near
Fort Stockton and a stationary front near the I-20 corridor form
the Permain Basin eastward across the Big Country. To the south of
the front across the southern 2/3 of the area, there is moderate
to strong instability in place, most unstable across the Northern
Edwards Plateau and effective shear bulk shear values of 35 to 45
knots over the southern half of the area.

Isolated thunderstorms are possible mainly south of I-20 late this
afternoon and evening. Any storm that does develop will rapidly become
severe due to strong/locally extreme instability and good deep layer
shear. The main hazards will be large hail and damaging winds.
Otherwise, going with low chance Pops for tonight, mainly during the
evening. For Saturday, looks mainly dry for much of the day. However,
storms will fire to our west along the dryline during the afternoon. A
few storms will probably move into our western counties by late
afternoon with an isolated severe storm possible. Expect warm and
humid conditions with highs Saturday in the 80s to lower 90s.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 1131 AM CDT Fri May 31 2024

A familiar pattern for this time of year will set up across West
Central Texas this weekend and into early next week, with weak
ridging and nearly zonal flow aloft with a warmer and unstable
airmass building near the surface. However, models are showing
this setup to be slightly weaker than what we have seen this past
week so far. We're generally expecting some diurnal showers and
isolated thunderstorms lingering into Saturday evening through
Monday, before a drier and even warmer airmass takes over and
begins to cook parts of West Central Texas under triple digit
high temperatures again. Ridging aloft will continue to strengthen
across the area, allowing temperatures to climb into the upper
90s to 106 range on Tuesday and Wednesday next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Fri May 31 2024

Expect VFR conditions this afternoon and much of tonight. Expect
stratus to return to much of the area Saturday and have MVFR
ceilings at most of the terminals, besides KABI. Isolated
thunderstorms are possible late this afternoon and tonight mainly
south of the I-20 corridor. A few storms may be severe. Confidence
is to low to add thunder to the terminals and will watch radar
trends for possible amendments.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     68  86  70  88 /  20  20  30  30
San Angelo  69  91  70  92 /  10  20  30  20
Junction    71  93  73  95 /  20  10  20  10
Brownwood   68  85  70  87 /  20  20  20  20
Sweetwater  68  86  69  89 /  10  20  30  30
Ozona       70  92  70  91 /  20  20  30  10
Brady       70  86  71  89 /  20  10  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....TP
AVIATION...21
Hazardous weather outlook, May 31, 1:47 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
147 PM CDT Fri May 31 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
147 PM CDT Fri May 31 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered storms are possible across much of
West Central Texas mainly this afternoon and evening. Some of
these storms will be strong and a few may strengthen to severe
levels. Large hail and damaging winds will be the main threats, in
addition to dangerous lightning and brief locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will be possible each day through the
weekend. Some of these storms will be strong and may reach severe
levels, with large hail and damaging winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 31, 3:04 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
304 PM CDT Fri May 31 2024

TXZ066-139-312045-
Runnels TX-Coleman TX-
304 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLEMAN AND
SOUTHEASTERN RUNNELS COUNTIES THROUGH 345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Talpa, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coleman, Voss, Valera, Glen Cove, Talpa, Benoit, Mozelle, Fisk,
Shields, and Hords Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3169 9987 3187 9986 3189 9935 3156 9939
TIME...MOT...LOC 2003Z 276DEG 24KT 3176 9976

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, May 31, 4:12 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service San Angelo TX
412 PM CDT Fri May 31 2024

TXZ154-155-312145-
McCulloch TX-San Saba TX-
412 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MCCULLOCH AND
NORTHWESTERN SAN SABA COUNTIES THROUGH 445 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm over
Placid, moving east at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Richland Springs, Skeeterville, Sloan, Elm Grove, Placid, Mercury,
Rochelle, Hall, Locker, and Us-190 Near The Mcculloch-
San Saba County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3106 9889 3121 9927 3142 9927 3144 9901
      3144 9886
TIME...MOT...LOC 2112Z 262DEG 15KT 3130 9918

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JW

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:23 PM CDTSpecial Weather StatementSJTTaylor37 min
May 30, 7:27 PM CDTSpecial Weather StatementSJTTaylor48 min
May 30, 7:37 PM CDTSpecial Weather StatementSJTKimble53 min
May 30, 7:41 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels, Taylor34 min
May 30, 7:46 PM CDTSevere Thunderstorm WarningSJTKimble29 min
May 30, 7:49 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor41 min
May 30, 8:06 PM CDTSpecial Weather StatementSJTRunnels24 min
May 30, 8:16 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman, Runnels, Taylor59 min
May 30, 9:15 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTBrown, Callahan, Coleman45 min
May 30, 9:58 PM CDTSevere Thunderstorm WarningSJTBrown62 min
May 30, 10:07 PM CDTSpecial Weather StatementSJTHaskell, Throckmorton38 min
May 30, 10:38 PM CDTSpecial Weather StatementSJTTaylor52 min
May 30, 10:45 PM CDTSpecial Weather StatementSJTHaskell45 min
May 30, 10:53 PM CDTSpecial Weather StatementSJTRunnels52 min
May 30, 10:56 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor49 min
May 30, 11:01 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan44 min
May 30, 11:03 PM CDTSpecial Weather StatementSJTNolan42 min
May 30, 11:23 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Taylor37 min
May 30, 11:27 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels, Taylor48 min
May 30, 11:33 PM CDTSpecial Weather StatementSJTThrockmorton57 min
May 30, 11:42 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford, Taylor31 min
May 30, 11:43 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan32 min
May 30, 11:47 PM CDTAreal Flood AdvisorySJTCallahan, Jones, Taylor118 min
May 31, 12:11 AM CDTSevere Thunderstorm WarningSJTBrown, Coke, Coleman, Concho, Runnels, Taylor and 1 more64 min
May 31, 12:15 AM CDTSpecial Weather StatementSJTCallahan60 min
May 31, 12:31 AM CDTSevere Thunderstorm WarningSJTConcho, Irion, Schleicher, Tom Green59 min
May 31, 1:14 AM CDTSpecial Weather StatementSJTBrown, Coleman, Concho, McCulloch, Tom Green61 min
May 31, 2:13 AM CDTSpecial Weather StatementSJTConcho, McCulloch, Mason, Menard, San Saba62 min
May 31, 3:12 AM CDTSpecial Weather StatementSJTMason, San Saba63 min
May 31, 4:18 AM CDTSpecial Weather StatementSJTMason57 min
May 31, 4:29 AM CDTSpecial Weather StatementSJTMason61 min
May 31, 5:20 AM CDTSpecial Weather StatementSJTColeman, Runnels40 min
May 31, 5:22 AM CDTSpecial Weather StatementSJTMason38 min
May 31, 5:41 AM CDTSpecial Weather StatementSJTKimble49 min
May 31, 5:58 AM CDTSpecial Weather StatementSJTBrown, Coleman, Runnels62 min
May 31, 6:09 AM CDTSevere Thunderstorm WarningSJTColeman36 min
May 31, 6:51 AM CDTSpecial Weather StatementSJTMcCulloch39 min
May 31, 6:54 AM CDTSpecial Weather StatementSJTConcho51 min
May 31, 7:06 AM CDTSpecial Weather StatementSJTTaylor39 min
May 31, 7:33 AM CDTSpecial Weather StatementSJTMcCulloch42 min
May 31, 7:45 AM CDTSpecial Weather StatementSJTRunnels45 min
May 31, 8:58 AM CDTAreal Flood AdvisorySJTBrown, Coleman, Runnels2 hr
May 31, 3:04 PM CDTSpecial Weather StatementSJTColeman41 min
May 31, 3:28 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTColeman, Runnels47 min
May 31, 3:50 PM CDTFlash Flood Warning Considerable damage threatSJTColeman, Runnels3 hr
May 31, 4:10 PM CDTAreal Flood AdvisorySJTMcCulloch, San Saba2 hr
May 31, 4:12 PM CDTSpecial Weather StatementSJTSan Saba33 min
May 31, 4:22 PM CDTSevere Thunderstorm WarningSJTColeman38 min
May 31, 4:27 PM CDTAreal Flood AdvisorySJTRunnels2 hr
May 31, 4:37 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels53 min
May 31, 4:42 PM CDTAreal Flood AdvisorySJTColeman, McCulloch2 hr
May 31, 4:45 PM CDTSevere Thunderstorm Warning Destructive damage threatSJTBrown, Coleman, McCulloch, San Saba45 min
May 31, 5:32 PM CDTSevere Thunderstorm Warning Destructive damage threatSJTMcCulloch, San Saba43 min
May 31, 5:38 PM CDTTornado WarningSJTMcCulloch, Mason, San Saba37 min
May 31, 5:39 PM CDTSpecial Weather StatementSJTSan Saba36 min
May 31, 5:41 PM CDTSpecial Weather StatementSJTColeman49 min
May 31, 6:02 PM CDTFlash Flood Warning Considerable damage threatSJTMcCulloch, Mason, San Saba118 min
May 31, 6:04 PM CDTSevere Thunderstorm Warning Destructive damage threatSJTMcCulloch, Mason, San Saba41 min
May 31, 6:39 PM CDTSevere Thunderstorm WarningSJTSterling51 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.